Health care personnel are prone to rubbing their eyes after their fingers have been exposed to medications or ophthalmic solutions that contain either an anticholinergic agent or an adrenergic agonist substance. Scopolamine patches used for motion sickness are notorious offenders in the setting where pharmacologic mydriasis is observed. Individuals who wear contact lenses frequently handle solutions that might contain agents that can irritate the iris and stimulate mydriasis. Some individuals use outdated eyedrops found in their medicine cabinet for nonspecific external ocular complaints (e.g., "red eye"), without knowing that the solution contained an anticholinergic agent, such as atropine. Certain plants and weeds contain belladonna alkaloids (e.g., jimson weed) that may inadvertently find their way to the eye of a patient working in the garden or farm field (143).
An atropine-like substance should be suspected as the offending agent responsible for a dilated pupil if the patient also has loss of accommodative function, demonstrated at the bedside as an inability to clearly read printed material held close up, but with relative preservation of vision for distance vision. Clues on examination that the offending agent is an adrenergic agonist include blanching of the conjunctival vessels, retraction of the eyelids, and sparing of accommodation. Slit-lamp examination of the iris in response to light stimulation, which requires the assistance of an ophthalmologist, may help to differentiate a neurogenic from a pharmacologic cause of a dilated pupil. In the latter condition, all segments of the iris usually react, oftentimes surprisingly briskly, if the pupil is not completely dilated, although the amplitude of constriction will be markedly reduced. With Adie's pupil, the reaction of the iris is slow, tonic, and associated with segmental palsies. With an acute third cranial nerve palsy, the iris reacts slowly and incompletely, if at all, but without segmental palsies.
A simple office test is available to confirm whether a pupil is dilated because of the effect of an anticholinergic agent (144). Topically applied pilocarpine 1% constricts normal pupils as well as parasympathetically denervated pupils (e.g., Adie's tonic pupil or aneurysmal compression of the oculomotor nerve). Conversely, however, if a pupil is dilated because an anticholinergic agent occupies the iris sphincter cholinergic receptors, then pilocarpine cannot work effectively as an agonist and will not constrict the pupil as well as it would if the iris were intact. One or two drops of pilocarpine 1% are placed in both eyes so that the normal pupil can serve as an internal control. If the dilated pupil constricts well, then pharmacologic blockade by an atropine-like substance has been excluded. In that case, one should consider a neurogenic cause for the mydriasis. Conversely, if the pupil does not constrict, or unequivocally constricts less than the normal pupil, then the test is diagnostic for the presence of an anticholinergic agent, assuming there is no other mechanical problem with the iris (Fig. 18). One should keep in mind, however, that a large pupil caused by the action of an adrenergic agonist will also constrict well in response to pilocarpine (8), so that this test result is only positive in the presence of an anticholinergic agent.
Fig. 18 Pharmacologic mydriasis in a 42-year-old woman with systemic lupus erythematosus, depression, and a personality disorder who was referred to evaluate whether a central nervous system complication of lupus was causing the intermittent dilation of her left pupil that she had noticed for several months. She had been given an ophthalmic solution of cyclopentolate to use after a cataract extraction a few months earlier, but denied using it during the period of time that she had noted episodic mydriasis. Her left pupil is large, does not react to light (top), and shows poor constriction 45 minutes after two drops of pilocarpine 1% were placed in both eyes (bottom).
Toxicity from an intraocular metal foreign object, referred to as siderosis bulbi, can produce a dilated pupil due to injury to the parasympathetic fibers innervating the iris sphincter (145). Other signs of siderosis include a rusty color of the iris and lens, and degeneration of the retina associated with reduced electroretinogram amplitudes. A careful examination by an ophthalmologist is necessary in suspected cases to identify the penetrating entry site and the location of the metal object. A plain radiograph of the orbit will usually identify the foreign body.